Hail, Union
- When
- April 13, 7:32 AM CST
- Where
- Union County, Cobden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.530, -89.250
Hail was up to nickel size for about five minutes.
Isolated thunderstorms developed in a strong southerly wind flow ahead of a cold front over Missouri. One of the storms produced nickel-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms developed in a strong southerly wind flow ahead of a cold front over Missouri. One of the storms produced nickel-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 6:20 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
720 AM CDT Wed Apr 13 2022
.UPDATE...
Issued at 719 AM CDT Wed Apr 13 2022
Made some timing and spatial adjustments to PoPs, weather type and
intensity this morning.
The forecast MCV embedded in the shortwave moving up from TN has
shifted a little further east in recent model runs. The HRRR
guidance appears to be the best proxy, but still displaced further
south than current radar depiction of the MCV center moving toward
the southern Pennyrile of west Kentucky. The sharp deformation
zone may still generate some gusty winds and a narrow zone of
heavy rainfall along and to the north of the MCV, but the morning
severe potential has slightly diminished. Updated the gridded
forecast to reflect this change in severe potential this morning.
VAD Wind Profile at KPAH suggests that low level winds have
relaxed slightly, but mean values up to 40 knots exist through
the cloud bearing layer. Will keep the wind advisory in place at
this time, as the thermal/moisture profile will change ahead of
the approaching cold front this afternoon.
&&
.SHORT TERM...(Today through Friday)
Issued at 339 AM CDT Wed Apr 13 2022
Although the main concern for widespread severe weather is
expected this afternoon, the potential for other hazards exist
throughout the next 18 to 20 hours.
Already seeing downward translation of wind momentum in the
vicinity of shower activity over southeast Missouri this morning.
Issued a special weather statement for part of southeast Missouri
and southwest Illinois. HRRR 2-5 km updraft layer helicity values
are coincident with these strong wind gusts, suggesting some
parcel interaction with the 40-55 knot environmental winds in the
2-5kft layer VAD wind profile from the KPAH radar near the
convective activity.
With some differential heating and weak to moderate 0-2km lapse
rates cannot rule out mixing of boundary layer winds away from
thunderstorm activity within the mixing layer. With that in mind,
still plan on keeping the wind advisory in effect for the entire
WFO PAH forecast area from mid-morning through sunset. Was
impressed with the non-convective and wake winds in excess of 40
mph behind convection in the central U.S. last night. See no
reason this will not be repeated today and this evening in our
area outside of convective activity.
Looking at the HRRR/NAMnest updraft velocity/helicity as well as
boundary layer downdraft vertical velocities, am a little
concerned that we could see some uptick in isolated wind
potential to near severe levels with a segment of thunderstorms
moving from southeast Missouri into southern Illinois and the
Purchase area of west Kentucky between 9 am and noon, possibly
reaching into northwest Kentucky and southwest Indiana. Cannot
completely rule out isolated hail and a brief tornado spin-up with
the morning convection, but straight line winds appear to be the
more dominate hazard.
Between 1pm and 2 pm this afternoon, the attention will focus
strictly on the developing line of thunderstorms moving along the
western border of the WFO PAH forecast area in southeast Missouri
and southwest Illinois. With the robust hodographs, thermal
profiles, convective instability along and ahead of this line,
the potential for vigorous updrafts/downdraft capable of
producing damaging winds between 60-80 mph, pockets of larger hail
up to two inches (especially in west Kentucky) and QLCS tornado
circulations will all be possible with the storms as they move
through the WFO PAH forecast area this afternoon.
Decided to add the mention of damaging winds, large hail and
potential of tornadoes in the gridded forecast coincident with
the hail/wind/tornado probabilities provided by the Storm
Prediction Center. Given the volatile convective environment and
moderate SPC severe probabilities, need to advertise all hazards
today. Anticipate all severe weather potential will move east of
the WFO PAH forecast area by 10 pm CDT tonight.
Kept the Flood Watch in effect for part of west Kentucky through
this evening intact. Given the antecedent heavy rainfall, expected
interim rainfall this morning, and intense and torrential rainfall
expected with the line of storms, cannot rule out brief urban and
low-lying areal flooding later this afternoon and this evening.
.LONG TERM...(Friday Night through Tuesday)
Issued at 339 AM CDT Wed Apr 13 2022
We begin the long term period with a frontal boundary making passage
Friday night. Most guidance advertises at least some light
precipitation with this, before tending to shift it south of our
area Saturday/Saturday night. However, the NBM hangs onto slight
PoPs, particularly Saturday night. Would not be surprised if we end
up removing with time, but will keep in for now to account for some
uncertainty on the northward positioning of this rain.
Model variability has improved with respect to precipitation over
the 2nd half of the weekend into early next week. However, the NBM
has been slow to latch onto this, wanting to keep in a prolonged
period of PoPs. Would like to see some more run to run consistency
amongst the models before completely removing PoPs from Monday. But
if the trends hold serve from the 00z guidance, our primary window
for rain will move into our southeast MO counties late Sunday
afternoon and move east of our area by 12z Monday.
WPC cluster analysis continues to reveal differences in the 500mb
pattern Monday into Tuesday. They are struggling to handle the
strength and placement of troughing over the Ohio Valley region. The
ECMWF ens members tend to favor a more robust trough further west
while the GEFS favors a more progressive and less amplified trough
further to the east. The primary difference for our cwa would be
just how cool our temperatures are early in the week. Regardless, we
will be experiencing below normal temperatures though. Right now the
NBM highs in the 50s/low 60s and lows in the upper 30s/low 40s seems
like a good compromise.
&&
.AVIATION...
Issued at 638 AM CDT Wed Apr 13 2022
Mainly MVFR ceilings with the 12z Wednesday WFO PAH TAF issuance,
although there may be small breaks into VFR ceilings during the
morning and early afternoon across each of the TAF sites.
Added a one hour TEMPO group for variable winds and near severe
level wind gusts for the time period most likely to be associated
with the leading edge of the convective line of storms through
each TAF location. Decided to include these winds to indicate a
greater than normal hazard to the aviation community for landings
and takeoffs during this time period.
Overall wind forecast reflective of elevated winds throughout the
period prior to and shortly after frontal passage at each TAF
location.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
Flood Watch through this evening for ILZ092>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
Flood Watch through this evening for MOZ112.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
Flood Watch through this evening for KYZ001>013-016-017-021-022.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...SP
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 401 AM CDT Wed Apr 13 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 401 AM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Wind Advisory is posted from 9 AM through 7 PM CDT for the entire outlook area. Please see the latest Wind Advisory for details. A Flood Watch remains in effect until 10 pm CDT for southern sections of west Kentucky. Please refer to the latest Flood watch for details. A significant severe weather episode is likely today and this evening for the entire outlook area. The Storm Prediction Center has the entire area in a Moderate Risk of Severe Weather. Damaging winds of 60 to 70 mph winds or higher, large hail up to two inches, and tornadoes are all possible. A few storms may reach severe limits this morning over part of the outlook area, but the main concern will be with the line of thunderstorms expected to move from west to east across the entire outlook area between 1 pm to 10 pm this Wednesday. Widespread damaging straight line winds are expected. A few embedded tornadoes are possible within the line of storms this afternoon and evening. Large hail will be mostly likely over the Purchase area of west Kentucky and across parts of southeast Missouri. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few isolated thunderstorms are possible Friday night. Heavy rain and lightning would be the primary hazards. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be required today and this evening across the entire outlook area. Please relay and reports of severe weather or damage to the National Weather Service in Paducah Kentucky. Smith
Special Weather Statement National Weather Service PADUCAH KY 233 AM CDT Wed Apr 13 2022 ILZ080-084-088-092-MOZ076-086-087-100-109>112-114-131000- Perry IL-Jackson-Union-Alexander-Perry MO-Bollinger- Cape Girardeau-Wayne MO-Butler-Stoddard-Scott-Mississippi- New Madrid- Including the cities of Pinckneyville, Carbondale, Murphysboro, Jonesboro, Cairo, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 233 AM CDT Wed Apr 13 2022 ...Isolated wind gusts 35 to 45 mph possible in the vicinity of showers and thunderstorms through 500 AM CDT... Wind gusts in the vicinity of showers and isolated thunderstorms over parts of southeast Missouri and southwest Illinois may briefly range between 35 and 45 mph through 500 AM this morning. These winds could toss around items left unsecured outdoors overnight. Some tree limbs may be broken by the strong wind gusts. If any tree limbs fall on power lines, a interruption in commercial power may occur. A Wind Advisory has also been posted for later today across the entire area. The stronger winds, with wind gusts as high as 40 mph, are expected even if there is no shower or thunderstorm activity that may be in your area at the time. Smith
The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 13:33 UTC.
1 hail. Local standard time, as filed.
Hail was up to nickel size for about five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012033.